Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 182, NWS Midland/Odessa, TX

June 16, 1996Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 1996, 7:58 PM CDT for Gaines County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1996, 7:58 PM CDT (00:58 UTC)
Expired
Jun 16, 1996, 8:45 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 170057
SVRMAF
TXC165-170145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
758 PM CDT SUN JUN 16 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST TEXAS

   ...EASTERN GAINES COUNTY
 
AT 756 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 12 MILES EAST OF SEMINOLE MOVING EAST AT 5 MPH. THIS
STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

$$

PENDERGRAST/HUBER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:29 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 16, 2:29 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
229 PM CDT SUN JUN 16 1996

MAF WSR-88D INDICATING TRW DEVELOPMENT ALONG THE HIER TERRAIN OF SW
TX AND SE NM ATTM.  THE ATMOS OVER THESE AREAS IS MODERATELY UNSTABLE
WITH LI/S OF -6 PER LASTEST ADAP.  WILL EXPECT ACTIVITY IN THESE
AREAS TO CONTINUE UNTIL SS WITH GRADUAL DISSIPATION THEREAFTER.
ADDITIONAL TRW WILL BE POSSIBLE OVER REMAINDER OF CWA INVOF
INTERACTING MESOSCALE BOUNDARIES.  THEREFORE...WILL SUGGEST THAT SLGT
CHC REMAIN IN ZONES FOR TONIGHT.

PER COORD LBB...FFA HAS BEEN ISSUED FOR TX ZNS 81...80...AND 74 AS
1-HR FFG VALUES ARE LESS THAN AN INCH FOR THESE AREAS WITH
CONVECTION CONTINUING TO DEVELOP.  WITH THIS IN MIND...WILL HAVE TO
MONITOR PRECIP ESTIMATES OVER SW TX FOR POSSIBLE FLASH FLOODING.

FOR THIS EVENING...WK LLJET TO SET UP OVER W TX KEEPING 850MB THETA
E RIDGE ANCHORED OVER FA.  BOUNDARY-LAYER WINDS SHOULD DE-COUPLE AND
REMAIN SLY AT 5-15.  FWC TEMPS APPEAR REASONABLE.  THEREFORE...
WILL STICK CLOSE TO THESE NUMBERS ON TONIGHTS LOWS.  THANKS TO LBB
FOR THE INPUT.

CNM 65/20
MAF 69/20
MRF 60/20
P07 73/20

MEAD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:34 PM CDTSevere Thunderstorm WarningMAFReeves61 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.